Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2024, 1:57 PM CDT for 4 counties in North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2024, 1:57 PM CDT (18:57 UTC)
- Expired
- Jun 2, 2024, 2:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
363
WUUS53 KFGF 021857
SVRFGF
NDC005-027-063-071-021945-
/O.NEW.KFGF.SV.W.0008.240602T1857Z-240602T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
157 PM CDT Sun Jun 2 2024
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Benson County in northeastern North Dakota...
Southwestern Nelson County in northeastern North Dakota...
Southeastern Ramsey County in northeastern North Dakota...
Eastern Eddy County in northeastern North Dakota...
* Until 245 PM CDT.
* At 157 PM CDT, a severe thunderstorm was located 9 miles north of
Brantford, or 21 miles northeast of Carrington, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tolna, Doyon, Warwick, Tokio, Hamar, Brantford, and Bartlett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4809 9842 4767 9836 4767 9850 4765 9850
4759 9898 4794 9904
TIME...MOT...LOC 1857Z 249DEG 29KT 4773 9894
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Spender2 follow-up statements
415
WWUS53 KFGF 021918
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
218 PM CDT Sun Jun 2 2024
NDC005-027-063-071-021945-
/O.CON.KFGF.SV.W.0008.000000T0000Z-240602T1945Z/
Benson ND-Nelson ND-Ramsey ND-Eddy ND-
218 PM CDT Sun Jun 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN BENSON...SOUTHWESTERN NELSON...SOUTHEASTERN RAMSEY
AND NORTHEASTERN EDDY COUNTIES...
At 218 PM CDT, a severe thunderstorm was located near Warwick, or 23
miles south of Devils Lake, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tolna, Doyon, Warwick, Tokio, Hamar, Bartlett, and Spirit Lake
Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4773 9837 4767 9886 4797 9891 4809 9842
TIME...MOT...LOC 1918Z 249DEG 29KT 4780 9868
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Spender573 WWUS53 KFGF 021935 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 235 PM CDT Sun Jun 2 2024 NDC005-027-063-071-021945- /O.EXP.KFGF.SV.W.0008.000000T0000Z-240602T1945Z/ Benson ND-Nelson ND-Ramsey ND-Eddy ND- 235 PM CDT Sun Jun 2 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON... SOUTHWESTERN NELSON...SOUTHEASTERN RAMSEY AND NORTHEASTERN EDDY COUNTIES WILL EXPIRE AT 245 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. && LAT...LON 4773 9837 4767 9886 4797 9891 4809 9842 TIME...MOT...LOC 1935Z 249DEG 29KT 4784 9851 $$ Spender
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 12:50 PM CDT, 1 hour 7 minutes earlier. Its key messages:
- There is a level 2 out of 5 risk for severe storms this afternoon and evening for the entire FA. Hazards include hail up to golf ball size, wind gusts up to 60 mph, and a few tornadoes possible.
- Widespread showers and thunderstorms are expected late Monday night into Tuesday. Severe storms are unlikely.
Area forecast discussion, Jun 2, 12:50 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1250 PM CDT Sun Jun 2 2024 .KEY MESSAGES... - There is a level 2 out of 5 risk for severe storms this afternoon and evening for the entire FA. Hazards include hail up to golf ball size, wind gusts up to 60 mph, and a few tornadoes possible. - Widespread showers and thunderstorms are expected late Monday night into Tuesday. Severe storms are unlikely. && .UPDATE... Issued at 1250 PM CDT Sun Jun 2 2024 Showers and thunderstorms continue to develop near the I-94 corridor, slightly stronger than earlier this morning, but still not severe. The better surface based CAPE and effective bulk shear are setting up over south central ND to our west, so will have to keep an eye on that area and see if severe cells can develop there and move into our western counties later this afternoon. At this point do not see any reasons to make changes to our overall messaging, but will continue to monitor. UPDATE Issued at 955 AM CDT Sun Jun 2 2024 Scattered areas of showers and some thunderstorms continue to push into the forecast area with warm air advection and a weak lead shortwave in the southwesterly flow. Some stronger cells have developed just southwest of our counties in the James River Valley, but seem to be elevated and do not think they will maintain strength very far as they push eastward into southeastern ND. Still a lot of question marks as far as how things will develop later this afternoon. With clouds and precipitation affecting destabilization in the Red River Valley, the best bet for severe may be storms developing in central ND and pushing eastward into our area, which is what some of the CAMs show at this point. Will continue to see how things develop as the morning progresses. UPDATE Issued at 627 AM CDT Sun Jun 2 2024 POP grids where tweaked to reflect the ongoing radar signatures moving across our forecast area this morning. Weak thunderstorms moved over the Fargo metro area this morning as well as the Devils Lake Basin. CAMs are still in disagreement about the initiation time but have general consensus of transitioning to a linear mode after 21z. Otherwise the severe potential still looks to be in the afternoon and persist during the evening. && .DISCUSSION... Issued at 304 AM CDT Sun Jun 2 2024 ...Synopsis... As the CAMs were starting to show at this time yesterday, scattered showers have begun to show up along the Interstate 94 corridor early this morning. There haven't been any lightning strikes yet, but the HREF 1-hour thunder probability does show this potential developing in the next hour or two. This is elevated convection, tied more so to 700mb warm advection and a developing 25-35 knot low level jet. These parameters lift northward, so by sunrise into mid Sunday morning most of this activity should lift into the highway 2 corridor and northward. After seeing this consistency from yesterday, have pretty good confidence with it. However, this will have implications on heating and instability for later, as the clouds and any precipitation will hold down the temperature rise along and north of highway 2 today. The NBM has caught on to this with cooler highs in these areas today. ...Severe potential this afternoon and evening... After having pretty good confidence on how convection may occur early this morning, the confidence for how things may unfold this afternoon is much lower. So why is that? First, the surface features look very weak today, versus what was there at this time yesterday (a surface low near Jamestown at 00z Monday with a trailing cold front, and a warm front extending eastward along Interstate 94). As of now, not sure there will be much of any surface low or boundaries, or it will just be a weak trough. Surface winds do look pretty gusty from the south today, but behind the so called cold front/trough they are pretty light. So there is no strong push behind this weak boundary in the 21z Sunday to 03z Monday period. Second, as mentioned in the synopsis section, morning clouds and precipitation will likely limit the convective potential across the north. CAMs yesterday had showed a nice line of storms forming over central North Dakota 21z Sunday-00z Monday, then moving into eastern North Dakota and weakening during the evening. CAMs now show an earlier and more southern track to the best severe potential this afternoon and evening. And again, this could change. To start, SPC kept the entire FA in a slight risk for severe weather. Some of the main parameters remain the same, starting with good moisture return. However, SPC did note that surface dewpoints by afternoon in the 60s might be a little too optimistic. The upper support is not ideal, but enough. The HREF is indicating maybe 1500-2000J/kg of MLCAPE across southeast North Dakota by 21-23Z Sunday, with about 35 knots of 0-6km effective shear. The better mid level lapse rates hold along the Dakotas border down into eastern South Dakota. Meanwhile, the low level jet cranks up pretty good from 21z Sunday to 00z Monday (around 50 knots), so much stronger than it is right now. However, its best focus may be into Minnesota lifting into southern Canada in the evening. CAMs seem to be latching on to one cluster of storms across northwest Minnesota during the late afternoon and early evening, feeding off the low level jet, while another cluster tries to get going from Jamestown to Oakes. As the storms from Jamestown to Oakes push east during the late afternoon and early evening, they turn linear and sag southeastward toward the better CAPE. These would be more wind producers. The HREF shows the best UH tracks developing around Barnes County about 22z Sunday, and continuing across southeast North Dakota and adjacent areas of west central Minnesota until about 03z Monday. Will maintain the inherited hazard wording for hail (although will go golfball size to match Bismarck, wind (60 mph), and a few tornadoes possible, although it may be trending more toward wind and maybe hail. ...Next event Monday night into Tuesday... The next good shortwave is still on track to move through the FA Monday night into Tuesday. This is a little faster than what was seen yesterday, so that most of the precipitation moves through during non-peak heating hours. This means there is not very much CAPE to work with. The track of the wave may favor the northern half of the FA with slightly heavier precipitation amounts now. Quarter inch amounts look pretty favorable for all areas, ranging from a 90 percent probability along the Canadian border to 60 percent along the Dakotas border. Probs for amounts greater than 1 inch range from 40 percent along the Canadian border to 10 percent along the Dakotas border. Uncertainty then comes into play for the later periods, with the potential for an upper low to linger over the Northern Plains for a few days, or slowly shift east. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1250 PM CDT Sun Jun 2 2024 Scattered showers and a few thunderstorms will continue to impact area airports through this afternoon and evening, and cannot rule out some severe convection although unknown at this point if the strongest cells will impact the TAF sites. The best chances for convection will be during the 21Z to 03Z time frame, ending from west to east later tonight. Mostly VFR ceilings but could see some brief drops to MVFR vis with heavier rain. More widespread MVFR to IFR conditions later tonight into tomorrow morning as stratus moves in behind the departing thunderstorms, but some improvement by the end of the period. Winds will shift from the south to southeast with gusts to around 25 kts around to the southwest then northwest by Monday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...MM/JR DISCUSSION...Godon AVIATION...JR
Hazardous weather outlook, Jun 2, 3:35 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 335 AM CDT Sun Jun 2 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-030845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 335 AM CDT Sun Jun 2 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms this afternoon and evening. The main hazards will be hail up to golf ball size, wind gusts up to 60 mph, and a few tornadoes possible. General storm motion... Moving toward the east at 30 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected Monday night into Tuesday. The main hazard will be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 10:39 AM CDT | River Flood Watch | FGF | Richland | 24 hr |
| Jun 2, 10:39 AM CDT | River Flood Watch | FGF | Grand Forks | 11 hr |
| Jun 2, 10:39 AM CDT | River Flood Watch | FGF | Grand Forks, Walsh | 11 hr |
| Jun 2, 2:11 PM CDT | Special Weather Statement | FGF | Towner | 49 min |
| Jun 2, 3:04 PM CDT | Special Weather Statement | FGF | Cavalier | 41 min |
| Jun 2, 4:23 PM CDT | Special Weather Statement | FGF | Benson, Eddy | 37 min |
| Jun 2, 4:44 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 46 min |
| Jun 2, 5:26 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Nelson, Ramsey, Walsh | 49 min |
| Jun 2, 6:05 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 55 min |
| Jun 2, 6:16 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 44 min |
| Jun 2, 6:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.